Alert archive / Missouri / Frost Advisories in 2020

Frost Advisory 6, NWS St. Louis, MO

October 4, 202017 counties in Illinois; 29 counties in Missouri

NWS St. Louis, MO issued this frost advisory at Oct 4, 2020, 3:08 AM CDT for 17 counties in Illinois; 29 counties in Missouri. It took effect at Oct 5, 2020, 2:00 AM CDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Oct 4, 2020, 3:08 AM CDT (08:08 UTC)
In effect from
Oct 5, 2020, 2:00 AM CDT
Expired
Oct 5, 2020, 8:00 AM CDT
In force
6 hr
Issued by
NWS St. Louis, MO
All 46 counties

Adams County, IL, Bond County, IL, Brown County, IL, Calhoun County, IL, Clinton County, IL, Fayette County, IL, Greene County, IL, Jersey County, IL, Macoupin County, IL, Madison County, IL, Marion County, IL, Monroe County, IL, Montgomery County, IL, Pike County, IL, Randolph County, IL, Saint Clair County, IL, Washington County, IL, Audrain County, MO, Boone County, MO, Callaway County, MO, City of Saint Louis, MO, Cole County, MO, Crawford County, MO, Franklin County, MO, Gasconade County, MO, Iron County, MO, Jefferson County, MO, Knox County, MO, Lewis County, MO, Lincoln County, MO, Madison County, MO, Marion County, MO, Moniteau County, MO, Monroe County, MO, Montgomery County, MO, Osage County, MO, Pike County, MO, Ralls County, MO, Reynolds County, MO, Saint Charles County, MO, Saint Francois County, MO, Saint Louis County, MO, Sainte Genevieve County, MO, Shelby County, MO, Warren County, MO, Washington County, MO

The radar

The St Louis radar (KLSX), 18 km from the middle of the area, began a volume at 08:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 8.1 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2020-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2020-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
877 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

677 
WWUS73 KLSX 040808
NPWLSX

URGENT - WEATHER MESSAGE
National Weather Service Saint Louis MO
308 AM CDT Sun Oct 4 2020

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-042200-
/O.NEW.KLSX.FR.Y.0006.201005T0700Z-201005T1300Z/
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-
Callaway MO-Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-
Gasconade MO-Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-
Lewis MO-Lincoln MO-Macoupin IL-Madison IL-Madison MO-Marion IL-
Marion MO-Moniteau MO-Monroe IL-Monroe MO-Montgomery IL-
Montgomery MO-Osage MO-Pike IL-Pike MO-Ralls MO-Randolph IL-
Reynolds MO-Saint Charles MO-Saint Clair IL-Saint Francois MO-
Saint Louis City MO-Saint Louis MO-Sainte Genevieve MO-Shelby MO-
Warren MO-Washington IL-Washington MO-
Including the cities of Alton, Belleville, Bowling Green, 
Cahokia, Centralia, Chester, Columbia, Edwardsville, Farmington, 
Fulton, Hannibal, Jefferson City, Litchfield, Mexico, 
Mount Sterling, Pittsfield, Quincy, Saint Charles, Saint Louis, 
Salem, Sparta, Sullivan, Union, Vandalia, and Washington
308 AM CDT Sun Oct 4 2020

...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM CDT MONDAY...

* WHAT...Temperatures as low as the lower to mid 30s will result 
  in frost formation.

* WHERE...Portions of central, east central, northeast and 
  southeast Missouri and south central, southwest and west 
  central Illinois.

* WHEN...From 2 AM to 8 AM CDT Monday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left
  uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

TES
4 follow-up statements
528 
WWUS73 KLSX 041921
NPWLSX

URGENT - WEATHER MESSAGE
National Weather Service Saint Louis MO
221 PM CDT Sun Oct 4 2020

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-050730-
/O.CON.KLSX.FR.Y.0006.201005T0700Z-201005T1300Z/
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-
Callaway MO-Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-
Gasconade MO-Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-
Lewis MO-Lincoln MO-Macoupin IL-Madison IL-Madison MO-Marion IL-
Marion MO-Moniteau MO-Monroe IL-Monroe MO-Montgomery IL-
Montgomery MO-Osage MO-Pike IL-Pike MO-Ralls MO-Randolph IL-
Reynolds MO-Saint Charles MO-Saint Clair IL-Saint Francois MO-
Saint Louis City MO-Saint Louis MO-Sainte Genevieve MO-Shelby MO-
Warren MO-Washington IL-Washington MO-
Including the cities of Alton, Belleville, Bowling Green, 
Cahokia, Centralia, Chester, Columbia, Edwardsville, Farmington, 
Fulton, Hannibal, Jefferson City, Litchfield, Mexico, 
Mount Sterling, Pittsfield, Quincy, Saint Charles, Saint Louis, 
Salem, Sparta, Sullivan, Union, Vandalia, and Washington
221 PM CDT Sun Oct 4 2020

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM CDT
MONDAY...

* WHAT...Temperatures as low as the lower to mid 30s will result 
  in frost formation.

* WHERE...Portions of central, east central, northeast and 
  southeast Missouri and south central, southwest and west 
  central Illinois.

* WHEN...From 2 AM to 8 AM CDT Monday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left
  uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

MRB
387 
WWUS73 KLSX 050227
NPWLSX

URGENT - WEATHER MESSAGE
National Weather Service Saint Louis MO
927 PM CDT Sun Oct 4 2020

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-051300-
/O.CON.KLSX.FR.Y.0006.201005T0700Z-201005T1300Z/
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-
Callaway MO-Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-
Gasconade MO-Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-
Lewis MO-Lincoln MO-Macoupin IL-Madison IL-Madison MO-Marion IL-
Marion MO-Moniteau MO-Monroe IL-Monroe MO-Montgomery IL-
Montgomery MO-Osage MO-Pike IL-Pike MO-Ralls MO-Randolph IL-
Reynolds MO-Saint Charles MO-Saint Clair IL-Saint Francois MO-
Saint Louis City MO-Saint Louis MO-Sainte Genevieve MO-Shelby MO-
Warren MO-Washington IL-Washington MO-
Including the cities of Alton, Belleville, Bowling Green, 
Cahokia, Centralia, Chester, Columbia, Edwardsville, Farmington, 
Fulton, Hannibal, Jefferson City, Litchfield, Mexico, 
Mount Sterling, Pittsfield, Quincy, Saint Charles, Saint Louis, 
Salem, Sparta, Sullivan, Union, Vandalia, and Washington
927 PM CDT Sun Oct 4 2020

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM CDT
MONDAY...

* WHAT...Temperatures as low as the lower to mid 30s will result 
  in frost formation.

* WHERE...Portions of central, east central, northeast and 
  southeast Missouri and south central, southwest and west 
  central Illinois.

* WHEN...From 2 AM to 8 AM CDT Monday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left
  uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

Carney
549 
WWUS73 KLSX 050843
NPWLSX

URGENT - WEATHER MESSAGE
National Weather Service Saint Louis MO
343 AM CDT Mon Oct 5 2020

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-051300-
/O.CON.KLSX.FR.Y.0006.000000T0000Z-201005T1300Z/
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-
Callaway MO-Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-
Gasconade MO-Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-
Lewis MO-Lincoln MO-Macoupin IL-Madison IL-Madison MO-Marion IL-
Marion MO-Moniteau MO-Monroe IL-Monroe MO-Montgomery IL-
Montgomery MO-Osage MO-Pike IL-Pike MO-Ralls MO-Randolph IL-
Reynolds MO-Saint Charles MO-Saint Clair IL-Saint Francois MO-
Saint Louis City MO-Saint Louis MO-Sainte Genevieve MO-Shelby MO-
Warren MO-Washington IL-Washington MO-
Including the cities of Alton, Belleville, Bowling Green, 
Cahokia, Centralia, Chester, Columbia, Edwardsville, Farmington, 
Fulton, Hannibal, Jefferson City, Litchfield, Mexico, 
Mount Sterling, Pittsfield, Quincy, Saint Charles, Saint Louis, 
Salem, Sparta, Sullivan, Union, Vandalia, and Washington
343 AM CDT Mon Oct 5 2020

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING...

* WHAT...Temperatures in the lower to mid 30s for most areas will 
  result in frost formation.

* WHERE...Portions of central, east central, northeast and 
  southeast Missouri and south central, southwest and west 
  central Illinois.

* WHEN...Until 8 AM CDT this morning.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

TES
048 
WWUS73 KLSX 051259
NPWLSX

URGENT - WEATHER MESSAGE
National Weather Service Saint Louis MO
759 AM CDT Mon Oct 5 2020

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-051400-
/O.EXP.KLSX.FR.Y.0006.000000T0000Z-201005T1300Z/
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-
Callaway MO-Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-
Gasconade MO-Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-
Lewis MO-Lincoln MO-Macoupin IL-Madison IL-Madison MO-Marion IL-
Marion MO-Moniteau MO-Monroe IL-Monroe MO-Montgomery IL-
Montgomery MO-Osage MO-Pike IL-Pike MO-Ralls MO-Randolph IL-
Reynolds MO-Saint Charles MO-Saint Clair IL-Saint Francois MO-
Saint Louis City MO-Saint Louis MO-Sainte Genevieve MO-Shelby MO-
Warren MO-Washington IL-Washington MO-
Including the cities of Alton, Belleville, Bowling Green, 
Cahokia, Centralia, Chester, Columbia, Edwardsville, Farmington, 
Fulton, Hannibal, Jefferson City, Litchfield, Mexico, 
Mount Sterling, Pittsfield, Quincy, Saint Charles, Saint Louis, 
Salem, Sparta, Sullivan, Union, Vandalia, and Washington
759 AM CDT Mon Oct 5 2020

...FROST ADVISORY WILL EXPIRE AT 8 AM CDT THIS MORNING...

After temperatures dipped down into the upper 20s to mid 30s this
morning, will see temperatures warm up into the 60s today. Frost
was reported in many locations this morning.

$$

Byrd

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this frost advisory went out at Oct 4, 12:20 AM CDT, 2 hours 48 minutes earlier.

Area forecast discussion, Oct 4, 12:20 AM CDT, 2 hours 48 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1220 AM CDT Sun Oct 4 2020

.SHORT TERM...  (Through Late Sunday Night)
Issued at 233 PM CDT Sat Oct 3 2020

Two main areas of showers continue to push east across the CWA
associated with a clipper-like system moving east from the central
Plains. One is oriented east-west along a warm front north of the
Iowa/Missouri border, and the other is oriented north-south forced
by elevated warm air advection in southern Missouri. Aloft, these
features are supported by a series of mid-level shortwaves
propagating around broad troughing across the eastern two-thirds of
the CONUS. Widespread mid-level cloudiness across the Mid-
Mississippi Valley continues to suppress temperatures.

The lack of insolation will act to keep the showers from further
vertical development. CAMs and short-range ensemble guidance
overwhelmingly support this, having no CAPE of which to speak in
their solutions. Showers will continue to advance eastward across
the area this afternoon with the low. The best chances should remain
in northeast Missouri and west-central Illinois where lift and
moisture convergence are strongest. The more pronounced warm air
advection should give locations as far south as Farmington an
elevated likelihood for showers, though not as high as areas north.
Later this evening, another shortwave disturbance upstream will dive
south across the area and interact with the remnant baroclinic zone
along the Missouri/Iowa border. As a result, showers and lower
clouds will persist tonight in west-central Illinois and
northeastern Missouri and overspread eastern Missouri and
southwestern Illinois. The clouds will act to keep temperatures
relatively warm overnight, especially along and south of I-70, with
slightly-cooler low temperatures in northeastern Missouri and west-
central Illinois. The showers will push southeast overnight, keeping
a chance for rain in place across the area. Again, the highest
chances should be restricted to the stronger forcing of the
shortwave across west-central Illinois.

By mid-morning Sunday, the precipitation should be east of the CWA
as the upper-level trough amplifies and shifts east. Surface high
pressure will build from the northwest as the trough pivots and
moves east, and sunny, dry conditions will prevail Sunday. Sunday
night will introduce the potential for frost across the area. Calm
winds and clear skies should set up an efficient radiational cooling
scenario, which could bring our temperatures low enough to cause
frost. Current guidance suggests that temperatures will settle on
the cusp of the mid-30s outside of urban areas. While these
solutions are not a robust signal for frost, the full effects of
radiational cooling may not be captured accurately by the guidance
at this time and pulling temperatures higher. Low temperatures for
Monday night have been lowered slightly, and the potential for frost
will remain a focus for future forecasts.

MRB

.LONG TERM...  (Monday through Next Saturday)
Issued at 233 PM CDT Sat Oct 3 2020

There remains solid agreement between deterministic and ensemble
guidance with regards to the general upper-air pattern through most
of the extended period. Amplified ridging should develop over the
western CONUS, with a broad longwave trough across the eastern part
of the country. This pattern leaves the central U.S. in
predominantly northwest flow through the first half of the week.
Model guidance continues to suggest that a cold front will dive
south in the midst of this northwest flow late Monday into early
Tuesday. As of now, agreement among the NAEFS, GEFS, and EPS
guidance for predominant westerly low-level flow will do little
to introduce sufficient moisture into the CWA for precipitation to
develop. Among the ensemble guidance, the probability of PWATs
exceeding 1.00" (an already-unexciting value) is 10-20% at the
most, suggesting a substantially-dry atmosphere aloft. Even in the
unlikely scenario that 1.00" PWAT values are realized, that is
around average for this time of year according to sounding
climatology produced by the SPC.

By mid-week, the ridge in the western CONUS begins to translate east
and the broad trough to our east starts to shunt northeastward. As
it does, the leading edge of the ridge will start to deteriorate.
Southwesterly low-level flow will aid in bringing temperatures to
the upper 70s and low 80s during the latter half of the week, while
keeping any moisture of note from the area. NAEFS guidance points to
850mb temperatures around the 90th climatological percentile,
translating to about 1.5 standard deviations above climatology.
Temperatures are normally in the upper 60s to low 70s during this
time of year. Record high temperatures will live to stand another
year, but this warmup will be climatologically noticeable.

Thursday may see a dip in temperatures due to another frontal
passage focused primarily to our northeast, but the front does not
appear impressive enough in our area to act as a focus for
precipitation. It should be enough to cut into the anomalous
warmth for a day, but temperatures should still be slightly above
average Thursday. By the end of the week, a return to more-
anomalous warmth is expected, with temperatures almost 10F warmer
than average possible by next Saturday.

MRB

&&

.AVIATION...  (For the 06z TAFs through 06z Sunday Night)
Issued at 1220 AM CDT Sun Oct 4 2020

Ceilings are coming lower than expected earlier, however the
forecast remains basically on track.  Low pressure over south central
Missouri will continue moving east through the night into Sunday.
The low will drag a cold front through the Mid Mississippi Valley
behind it.  IFR category low clouds and drizzle have formed along
the front across parts of northeast Missouri and west central
Illinois, and these low flight conditions are expected to move from
northwest to southeast along with the front.  As drier air filters
in behind the front, the low clouds should scatter out.  Expect VFR
flight conditions to prevail thereafter.

Specifics for KSTL:

Latest guidance is now bringing IFR ceilings to Lambert as the
cold front moves through the STL Metro area later tonight.
Ceilings will probably be variable from IFR to low end MVFR from
around 09Z through 12-13Z Sunday morning. Drier air should begin
filtering into the region by mid morning and the low clouds are
expected to scatter out. VFR flight conditions are expected to
prevail thereafter.

Carney

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Oct 3, 2:18 PM CDT, 12 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
218 PM CDT Sat Oct 3 2020

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-041930-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
218 PM CDT Sat Oct 3 2020

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

MRB

Nearby

Frost Advisories in Missouri, 2020Frost Advisories in Illinois, 2020Every frost advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.